0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Lithium Discontinuation: Uncovering Latent Bipolar Disorder?
GIANNI L. FAEDDA, M.D.; LEONARDO TONDO, M.D.; ROSS J. BALDESSARINI, M.D.
Am J Psychiatry 2001;158:1337-a-1338. doi:10.1176/appi.ajp.158.8.1337-a

To the Editor: Michael Bauer, M.D., Ph.D., et al. (1) added to the compelling evidence that the supplementation of antidepressant treatment with lithium can enhance response in many treatment-resistant subjects with depression (2). Among patients with major depression and no evidence of bipolar disorder or suicidality who responded poorly to antidepressants for 1 month, 41 of 75 (54.7%) recovered with open-label lithium treatment added for 8–10 weeks. Of 30 who were followed up, one withdrew consent, and 29 were randomly assigned to continue lithium therapy (N=14) or to switch to placebo (N=15); antidepressant treatment continued up to 4 months. After lithium discontinuation, seven of the 15 placebo patients (46.7%) again became ill: five of the seven (71.4%) were depressed, and two (28.6%) were manic; one (6.7%) of the 15 placebo patients committed suicide. Therefore, two of 30 previously depressed unipolar patients (6.7%) (two of 15 patients taking placebo, 13.3%) were rediagnosed as bipolar. These responses all emerged within 4 months (mean=4 weeks) after they stopped taking lithium.

Relatively rapid lithium discontinuation (1–7 days) led to a 47% risk of an early return of affective illness. Such a high early risk of depression and mania is found in many studies of major affective disorders after lithium discontinuation (3). Some of the differences between subjects treated with lithium and placebo in study outcomes—particularly after rapid discontinuation of lithium—may include responses related to treatment withdrawal (3). The development of mania soon after the discontinuation of lithium in previously nonbipolar depressed subjects is not widely documented, although the emergence of spontaneous or antidepressant-associated mania, hypomania, or mixed states after recurrent depression is well known (4, 5).

Switching to mania or hypomania has been reported in 70 of 559 subjects within approximately 5.5 years (2.28/100 patient-years) (4). However, in the study by Dr. Bauer and colleagues, the rate of switching was 70 times greater (two of 15 patients per 0.0833 year, 160/100 patient-years) in depressed patients who were unresponsive to antidepressants and who stopped taking lithium while taking antidepressants. These rediagnosed patients may have had latent bipolar disorder with an apparently unipolar course and experienced unprotected exposure to antidepressants before they stopped taking lithium. In general, subjects with depression who have been unresponsive to antidepressant therapy may have a disproportionate risk of potential bipolarity. Moreover, many of the one-third to one-half of treatment-resistant depressed subjects who respond to lithium augmentation of antidepressants (2) may derive from this latent-bipolar subgroup.

Evidently, lithium discontinuation can be dangerous for patients with unrecognized bipolar disorder, perhaps particularly among those who have been unresponsive to antidepressant treatment. We encourage 1) vigorous exploration of past and family histories of potential bipolarity in depressed subjects who are resistant to antidepressant treatment, 2) gradual tapering of lithium, and 3) special attention soon after rapid discontinuation (3). The work by Dr. Bauer and colleagues also raises questions of how to interpret differences in drug/placebo results involving drug discontinuation, since the findings may not simply represent comparisons of treatment versus no treatment, as is often assumed (3).

Bauer M, Bschor T, Kunz D, Berghöfer A, Ströhl A, Müller-Oerlinghausen: Double-blind, placebo-controlled trial of the use of lithium to augment antidepressant medication in continuation treatment of unipolar major depression. Am J Psychiatry 2000; 157:1429-  1435
 
Bauer M, Döpfmer S: Lithium augmentation in treatment-resistant depression: meta-analysis of placebo-controlled studies. J Clin Psychopharmacol 1999: 19:427-434
 
Baldessarini RJ, Tondo L: Recurrence risk in bipolar manic-depressive disorders after discontinuing lithium maintenance treatment: an overview. Clin Drug Investigation  1998; 15:337-351
[CrossRef]
 
Akiskal HS, Maser JD, Zeller PJ, Endicott J, Coryell W, Keller M, Warshaw M, Clayton P, Goodwin F: Switching from "unipolar" to bipolar II: an 11-year prospective study of clinical and temperamental predictors in 559 patients. Arch Gen Psychiatry  1995; 52:114-123
[PubMed]
 
Kukopulos A, Reginaldi D, Laddomada P, Floris G, Serra G, Tondo L: Course of the manic-depressive cycle and changes caused by treatments. Neuropsychopharmakologie  1980; 13:156-167
 
+

References

Bauer M, Bschor T, Kunz D, Berghöfer A, Ströhl A, Müller-Oerlinghausen: Double-blind, placebo-controlled trial of the use of lithium to augment antidepressant medication in continuation treatment of unipolar major depression. Am J Psychiatry 2000; 157:1429-  1435
 
Bauer M, Döpfmer S: Lithium augmentation in treatment-resistant depression: meta-analysis of placebo-controlled studies. J Clin Psychopharmacol 1999: 19:427-434
 
Baldessarini RJ, Tondo L: Recurrence risk in bipolar manic-depressive disorders after discontinuing lithium maintenance treatment: an overview. Clin Drug Investigation  1998; 15:337-351
[CrossRef]
 
Akiskal HS, Maser JD, Zeller PJ, Endicott J, Coryell W, Keller M, Warshaw M, Clayton P, Goodwin F: Switching from "unipolar" to bipolar II: an 11-year prospective study of clinical and temperamental predictors in 559 patients. Arch Gen Psychiatry  1995; 52:114-123
[PubMed]
 
Kukopulos A, Reginaldi D, Laddomada P, Floris G, Serra G, Tondo L: Course of the manic-depressive cycle and changes caused by treatments. Neuropsychopharmakologie  1980; 13:156-167
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 2.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 2.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 5.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 5.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 9.  >
Topic Collections
Psychiatric News
APA Guidelines
PubMed Articles